Daughters asthma seems to be getting worse instead of better

I have been recently visiting my doctors with my daughter sarah who is eight due to her asthma being uncontrolled. Sarah is on flixotide, salmeterol and salbutamol. She is needing her salbutamol quite a lot (up to 5 or 6 times a day) her peak flow is also low and my friend mentioned to me that she does not seem to be able to blow very hard on her spacer to get her medication to her lungs properly.

Sarah's peak flows are also constantly low. She cannot get above 200 no matter how she tries. She is going back to the doctors tonight and he mentioned about putting her on a tablet. Really need some advice and am unsure what to tell school how bad her asthma is.

She gets very breathless and is also constantly coughing at night and when i give her salbutamol she settles down but this happens all night so neither of us are getting any sleep.

Sorry for all the moaning on this first visit to the site.

Hope someone can help me.


10 Replies

  • Hi there .You are definetley doing the right thing by going back to visit your doctor . If your daughter is up coughing at night her asthma is not very well controlled.I hope you got on ok at the doctors tonight.Was the tablet montelukast ,also called singular. My daughter who is a severe asthmatic tried this but it didn't work for her yet my friends son seen a massive improvement in his night time asthma symptoms. I hope thintgs start to improve for you both as it does get very tiring keep getting up during the night. Take Care and hopefully you will be posting more positive news soon. Nikki xx

  • Yes the tablet was called montelukast. At visit to the doctors last night gp listened to her chest and said she was very wheezy and he prescribed antibiotics and prednisolone as well. He said there was no infection there but the steriods given for her wheeze could bring out an infection and was covering her for that.

    The first montelukast tablet she had last night seemed to give her a very bad stomachache and wondered how long I should give the tablet before i take her back to see GP.

    I have also kept her off school today because she did not get much sleep last night with coughing and her tummy hurting her.

    Thanks for listening

  • Hi Snuggles

    Hope that Sarah's stomach is better today. Did she start on anti biotics? We always find that Ollie's stomach is bad when he's on AB's - but not usually hurting - he usually has diahreah (sp). Ollie's been on Montelukast for nearly a year and we haven't noticed any side effects or problems with it - but if Sarah's stomach's hurting then i'd go back to see GP - it's probably not related - but would hopefully put your mind at rest.

    take care and hope things start to get better soon.


  • Sarah is suffering from headaches as well and i notice that they are side effects to this new tablet montelukast. Please forgive me as i am new to the tablet side of things as her asthma was really well controlled until last winter and that is when she really started to go downhill.

    Her peak flows worry me as they are continually low and this is when the doctor thought about changing her inhalers and adding in the montelukast. He also said that if her asthma was not improving that he would refer her to the chest clinic at the childrens. Any advice on what they would do at a first appointment.

    Thank you for all your help.


  • Your Daughter's asthma

    Usually at the doctors surgery, nurses are in charge of asthma and controlling asthma in children.

    If you are on the correct dosage/strength of flixotide preventer inhaler, you should not need to use your blue inhaler, except occasionally!

    Therefore if your daughter is using her blue inhaler more than 3/4 times a day, she obvioulsy needs a higher dose of flixtode.

    Please go to see your nurse or doctor and insist that they help you with this problem, I was told this information by my nurse in relation to my sons asthma only in the past month. If you do not insist they take notice or treat her asthma as seriously as you do, it will get out of hand and result in your daughter feeling unwell. I hope this helps you. Rose

  • I agree that a return visit is certainly in order. Increased flixotide may be one option (I'm not sure how much Snuggle's daughter is currently on, although the fact that she's also on salmetarol suggests she may already be on a highish dose), or a different medication altogether.

    RoseLady is right though, this needs review and further input. We should all aim to completely control asthma symptoms as far as we can, and not be satisfied with suboptimal control until we have exhausted all avenues of therapy.

  • Hi Rose04Lady,

    Welcome to Asthma UK!

    What you say is true, up to a point - the British Thoracic Society guidelines do suggest stepping up treatment when the reliever inhaler is being used frequently, and this appears to be what has been done in this case, with the introduction of the tablet montelukast.

    As you can see from what Snuggles has described to us, it is often not as simple as merely increasing the dose of Flixotide - many of us here are ourselves sufferers of asthma or have children who suffer from asthma that is severe enough that it cannot be controlled purely with Flixotide. This is when other inhalers and tablets are considered. I assume from the initial post that Sarah is already on the maximum dose of Flixotide that her GP is comfortable with giving her; hence the introduction of montelukast. There does come a point where further increases in Flixotide are either unsafe, or simply uneffective, and therefore pointless.

    It is also true that the asthma nurse at your GP's surgery may well have a large part to play in the management of most children's asthma; however, in the more complex cases, where there is a requirement for a lot of medication, it would be more normal for the asthma to be managed by a doctor, either the GP or even a consultant respiratory physician.

    Asthma is a very variable condition, and what works for one child may not necessarily work for another - this discussion forum exists for us to exchange ideas and experiences, but it can never provide a dogmatic answer on an individual person's asthma.

    Snuggles - I do hope Sarah is doing a little better, now - it must be a very anxious time for you to see her struggling so much. I am on montelukast, and from what I remember of starting it, the initial headaches and so on often settle within a couple of weeks. Obviously, though, if you are concerned, you should go back to your GP sooner rather than later.

    Take care all

    Em H

  • Sorry, Cathy, cross-posting... didn't spot you there!

    Anyway, I agree that Rose04Lady is right in her basic assertion that we shouldn't accept sub-optimal control until every treatment option has been exhausted. Sarah seems very far from having tried every option, so, Snuggles, do hang in there and keep going back if you are not getting anywhere - it should be possible for your GP to find a combination of medication that works.

    Take care,

    Em H

  • Sorry to confuse everyone Sarah's medication is currently

    Flixotide 50mcg 4 puffs twice a day

    Salmetreol 25mcg 2 puffs twice a day

    Salbutamol 100mcg 2 puffs as and when needed (at the moment it is used regularly)

    Montelukast 5mg tablet one taken every night

    Have been told by GP that the inhalers she is on is the maximum doses of her inhalers and there is not much more he can do but refer her onto a chest consultant at the Birmingham Childrens Hospital

    Thank you all so much for your help and support


  • Hi Eileen,

    Don't worry, it's not your fault at all if people have got a bit confused! I did assume from what you had said that your daughter was probably already on the maximum inhaled medication possible.

    I do hope the montelukast is making a difference, but if it is not helping, do persist and go back to your GP. I know the idea of being referred to the Children's Hospital probably sounds quite worrying, but they are excellent there. I have been on placement there as a medical student, and they are really good; I'm sure they will be able to help.

    Take care,

    Em H

You may also like...